Drug-induced hypersensitivity pneumonitis results from interactions between pharmacologic agents and the human immune system. We describe a 54-year-old man with hypersensitivity pneumonitis caused by cephalosporins with identical R1 side chains. The patient, who complained of cough with sputum, was prescribed ceftriaxone and clarithromycin at a local clinic. The following day, he complained of dyspnea, and chest X-ray revealed worsening of inflammation. Upon admission to our hospital, antibiotics were changed to cefepime with levofloxacin, but his pneumonia appeared to progress. Changing antibiotics to meropenem with ciprofloxacin improved his symptoms and radiologic findings. Antibiotics were de-escalated to ceftazidime with levofloxacin, and his condition improved. During later treatment, he was mistakenly prescribed cefotaxime, which led to nausea, vomiting, dyspnea and fever, and indications of pneumonitis on chest X-ray. We performed bronchoalveolar lavage, and the findings included lymphocytosis (23%), eosinophilia (17%), and a low cluster of differentiation (CD) 4 to CD8 ratio (0.1), informing a diagnosis of drug-induced pneumonitis. After a medication change, his symptoms improved and he was discharged. One year later, he was hospitalized for acute respiratory distress syndrome following treatment with ceftriaxone and aminoglycosides for an upper respiratory tract infection. After steroid therapy, he recovered completely. In this patient, hypersensitivity reaction in the lungs was caused by ceftriaxone, cefotaxime, and cefepime, but not by ceftazidime, indicating that the patient's hypersensitivity pneumonitis was to the common R1 side chain of the cephalosporins.
Keywords: Adverse drug reactions; cephalosporins; hypersensitivity pneumonitis.